Alert archive / Ohio / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 166, NWS Wilmington, OH

July 17, 2009Franklin County, Licking County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 17, 2009, 3:09 PM EDT for Franklin County, Licking County, Ohio. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2009, 3:09 PM EDT (19:09 UTC)
Expired
Jul 17, 2009, 3:45 PM EDT
In force
36 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon

Counties Franklin County, OH, Licking County, OH

The radar

The Cincinnati radar (KILN), 114 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:14 PM EDT, 55 minutes earlier.

Area forecast discussion, Jul 17, 2:14 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
214 PM EDT FRI JUL 17 2009

.SYNOPSIS...
AN UPPER LEVEL LOW WILL SETTLE ACROSS THE GREAT LAKES WITH SEVERAL
DISTURBANCES ROTATING THROUGH THE OHIO VALLEY TODAY THROUGH SATURDAY.
MUCH COOLER AIR WILL MOVE INTO THE REGION ON SATURDAY WITH SOME
TEMPERATURE MODIFICATION EXPECTED ON SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
LATE THIS MORNING A COLD FRONT EXTENDED FROM THE GREAT LAKES
ACROSS NW OHIO INTO CENTRAL KENTUCKY. LATEST RADAR INDICATED
SCATTERED SHOWERS CONTINUED TO DEVELOPE LATE THIS MORNING IN
ASSOCITATION WITH THE FRONT. THIS COLD FRONT WILL CONTINUE TO PUSH
ACROSS THE FORECAST AREA THIS AFTERNOON. UPDATED TO LOWER POPS ALL
ZONES. CONTINUED WITH HIGHEST POPS IN THE EAST. INCREASED POPS
MID AFTERNOON IN THE EAST AND DECREASED POPS ALL ZONES TO SLIGHT
CHANCE BY LATE THIS AFTERNOON. RAISED HIGH TEMPERATURES TODAY IN
SW ZONES BY A DEGREE AND MADE MINOR ADJUSTMENTS TO CLOUD FORECAST
TODAY. REMAINDER OF FORECAST FOR THIS AFTERNOON LOOKS GOOD AT
THIS TIME.

FOR TONIGHT...AN UNSEASONABLY COOL UPPER LEVEL TROUGH WILL DIG
SOUTHWARD ACROSS THE GREAT LAKES AND OHIO VALLEY REGION. ANOTHER
COLD FRONT IS EXPECTED TO SWEEP ACROSS THE REGION THIS EVENING
INTO THE EARLY MORNING HOURS. LOW LEVEL FORCING WITH THE FRONT IS
WEAK AT BEST...AND INSTABILITY WILL BE WANING DURING THE EVENING.
HOWEVER...AN EMBEDDED SHORT WAVE PUSHING INTO WRN OHIO MAY TRIGGER
A FEW SHOWERS AND HAVE THUS PLACED THEM IN THESE LOCALES. SKIES
WILL ALSO BECOME MOSTLY CLOUDY OVERNIGHT AS A COOL POOL OF AIR AT
850 MB SETTLES ACRS THE GREAT LAKES AND OHIO VALLEY REGION.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
WITH AN UNSEASONABLY COOL UPPER LEVEL TROF REMAINING ACROSS THE
REGION ON SATURDAY...SKIES WILL BE MOSTLY CLOUDY. WITH WEAK
EMBEDDED DISTURBANCES TRAVERSING THROUGH THE MAIN TROF ACRS OUR
REGION...COMBINED WITH SOME WEAK DAY TIME INSTABILITY...WILL
RESULT IN A FEW SHOWERS DURING THE AFTN AND EARLY EVENING HOURS.
850 MB TEMPS ARE EXPECTED TO RANGE BETWEEN 8 C AND 9 C. THIS WILL
ONLY ALLOW TEMPERATURES TO WARM INTO THE UPPER 60S TO LOWER 70S.
THESE WILL BE CHILLY READINGS FOR MID JULY. CURRENT RECORD LOW
MAXIMUMS AT KDAY...KCVG AND KCMH FOR SATURDAY ARE 75...75...AND 67
RESPECTIVELY. KDAY AND KCVG HAVE A HIGH CHANCE OF BREAKING THEIR
LOW MAXIMUMS FOR THE DATE WHILE KCMH WILL PROBABLY NOT BREAK THEIR
RECORD.

CENTER OF THE MAIN UPPER LEVEL TROF WILL PIVOT NE INTO QUEBEC
SATURDAY NIGHT INTO SUNDAY. A BAGGY MEAN TROF WILL STILL LINGER
ACROSS THE REGION SUNDAY INTO MONDAY WITH WEAK HIGH PRESSURE FOUND
AT THE SFC. 850 MB TEMPS AND HEIGHTS WILL GRADUALLY RISE THROUGH
THE PERIOD...ALLOWING FOR TEMPERATURES TO MODERATE THROUGH THE
PERIOD. HAVE OPTED TO KEEP FORECAST DRY ON SUNDAY SINCE THERE
SEEMS TO BE A LACK OF A BONA FIDE UPR LVL DISTURBANCE OR LOW
LEVEL FORCING TO TRIGGER SHOWERS.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
TROUGH AXIS BEGINS TO PIVOT EAST MONDAY NIGHT AND TUESDAY...ALLOWING
FOR TEMPERATURES TO CONTINUE MODIFICATION. GFS AND ECMWF COMING
INTO A LITTLE BETTER AGREEMENT IN THE LONG TERM WITH BOTH
INDICATING A CHANCE OF PRECIP FOR LATER WEDNESDAY AND INTO
THURSDAY. ADDED CHANCE POPS TO ACCOUNT FOR THIS.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A COLD FRONT EXTENDED FROM THE LOWER GREAT LAKES THROUGH CETNRAL
OHIO INTO EASTERN KENTUCKY THIS AFTERNOON. SCATTERED SHOWERS AND A
FEW THUNDERSTORMS HAD DEVELOPED ACROSS THE REGION LATE THIS
MORNING ASSOCIATED WITH THE FRONT. MARGINAL INSTABILITY AND AN
AXIS OF LOW LEVEL CONVERGENCE HAS AIDED THE DEVELOPMENT OF THE PRECIPITATION.
AS THE COLD FRONT/TROF MOVES EAST...DRIER AIR WILL WORK IN BEHIND
THE FRONT DECREASING THE CHANCE FOR ANY PRECIPITATION. USED TEMPO
GROUP FOR FIRST HOUR OR TWO IN TAFS TO ACCOUNT FOR THIS
PRECIPITATION AND THEN VCSH UNTIL 20Z IN WEST AND 21Z IN EAST.
WINDS WILL SHIFT TO W TO NW AND SOME WINDS WILL GUST TO AROUND 20
KNOTS BEHIND THE FRONT. LOW LEVEL CAA SHOULD SUPPORT VFR CU
DEVELOPMENT BEHIND THE FRONT/TROF THIS AFTERNOON.

A SECONDARY S/WV WILL ROTATE AROUND THE UPPER LOW TONIGHT.
ISOLATED PRECIPITATION MAY DEVELOP WITH THIS FEATURE.
HOWEVER...HAVE KEPT FCST DRY AT THIS TIME SINCE ANY PRECIPITATION
WILL HAVE LOW COVERAGE. A BROAD AREA OF SC ASSOCIATED WITH THIS
S/WV EARLY THIS AFTERNOON OVER THE WESTERN GREAT LAKES WILL
OVERSPREAD THE TERMINALS TONIGHT. NOT CONFIDENT ON MVFR CIGS WITH
COOL AIR ADVECTION INTO OH VALLEY SO KEPT CIGS VFR AT ALL TAF
SITES. SC WILL CONTINUE SAT. COVERAGE OF ANY SHOWERS TOMORROW
EXPECTED TO BE LOW SO HAVE KEPT TAFS DRY AT THIS TIME. WILL BEGIN
TO SEE A BREAK IN CIGS AT CVG IN THE 18Z-00Z FORECAST PERIOD SAT.

OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HICKMAN
NEAR TERM...PARKER
SHORT TERM...HICKMAN
LONG TERM...JGL/NOVAK
AVIATION...PARKER
Hazardous weather outlook, Jul 17, 5:04 AM EDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
504 AM EDT FRI JUL 17 2009

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-180915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
504 AM EDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 17, 2:57 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
257 PM EDT FRI JUL 17 2009

OHZ055-056-065-171945-
FAIRFIELD OH-FRANKLIN OH-LICKING OH-
257 PM EDT FRI JUL 17 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LICKING...FRANKLIN
AND NORTHERN FAIRFIELD COUNTIES THROUGH 345 PM EDT...

AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR GRANDVIEW HEIGHTS...MOVING EAST AT
25 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING HAIL TO ONE HALF INCH IN
DIAMETER...AND WIND GUSTS TO 50 MPH.

LOCATIONS IMPACTED INCLUDE...
COLUMBUS...BEXLEY...MINERVA PARK...GAHANNA...
REYNOLDSBURG...PICKERINGTON...SUMMIT STATION AND PATASKALA.

IN ADDITION...OBETZ...HUBER RIDGE...WHITEHALL...BLACKLICK ESTATES...
BRICE...NEW ALBANY...JERSEY AND ETNA ARE NEAR THE PATH OF THIS STORM.

HATZOS

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:35 PM EDTSevere Thunderstorm WarningILNFairfield, Licking36 min
Jul 17, 4:23 PM EDTTornado WarningILNScioto16 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.